Alert archive / Nevada / Wind Chill Warnings in 2013

Wind Chill Warning 1, NWS Las Vegas, NV

December 8, 2013Esmeralda County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this wind chill warning at Dec 8, 2013, 2:22 PM PST for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at Dec 9, 2013, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2013, 2:22 PM PST (22:22 UTC)
In effect from
Dec 9, 2013, 12:00 AM PST
Expired
Dec 9, 2013, 9:00 AM PST
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3257 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KVEF 082222
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
222 PM PST SUN DEC 8 2013

.GUSTY NORTH WINDS WILL ACCOMPANY ANOTHER BLAST OF ARCTIC AIR DOWN 
THROUGH THE SOUTHERN GREAT BASIN TONIGHT. WIND CHILL VALUES WILL 
PLUMMET TO BETWEEN 20 AND 30 DEGREES BELOW ZERO ACROSS LINCOLN AND 
CENTRAL NYE COUNTIES LATE TONIGHT THROUGH MID MONDAY MORNING.

NVZ014-015-090830-
/O.NEW.KVEF.WC.W.0001.131209T0800Z-131209T1700Z/
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL
222 PM PST SUN DEC 8 2013

...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST 
MONDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
MONDAY FOR LINCOLN COUNTY...CENTRAL NYE COUNTY AND ESMERALDA COUNTY.

* WIND CHILL VALUES: BETWEEN 20 AND 30 DEGREES BELOW ZERO. UP TO 40
  DEGREES BELOW ZERO IN FAR NORTHERN LINCOLN COUNTY.

* WINDS: NORTH 10 TO 20 MPH WITH GUSTS OF 20 TO 30 MPH.

* OTHER IMPACTS: A WIND CHILL WARNING MEANS THE COMBINATION OF VERY
  COLD AIR AND STRONG WINDS WILL CREATE DANGEROUS WIND CHILL VALUES
  LESS THAN 20 DEGREES BELOW ZERO. EXPOSED SKIN CAN FREEZE IN 30
  MINUTES OR LESS UNDER THESE CONDITIONS. THIS MAY RESULT IN FROST
  BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT
  TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE IN THE WARNING AREA SHOULD AVOID PROLONGED OUTDOOR EXPOSURE
LATE TONIGHT THROUGH 9 AM MONDAY MORNING. WEAR LAYERS OF WARM
CLOTHING THAT KEEP THE FACE...MOUTH...HEAD AND HANDS COVERED.

&&

$$

JA
2 follow-up statements
000 
WWUS45 KVEF 090824
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1224 AM PST MON DEC 9 2013

.THE COMBINATION OF GUSTY NORTH WINDS AND VERY COLD TEMPERATURES WILL
CREATE WIND CHILL VALUES BETWEEN 20 AND 30 DEGREES BELOW ZERO ACROSS
PORTIONS OF LINCOLN...ESMERALDA AND CENTRAL NYE COUNTIES THROUGH MID
MORNING.

NVZ014-015-091700-
/O.CON.KVEF.WC.W.0001.000000T0000Z-131209T1700Z/
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL
1224 AM PST MON DEC 9 2013

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING FOR LINCOLN COUNTY...ESMERALDA COUNTY AND CENTRAL NYE COUNTY.

* WIND CHILL VALUES: BETWEEN 20 AND 30 DEGREES BELOW ZERO. UP TO 
  40 DEGREES BELOW ZERO IN FAR NORTHERN LINCOLN COUNTY. 

* WINDS: NORTH 10 TO 20 MPH WITH GUSTS OF 20 TO 30 MPH.

* OTHER IMPACTS: A WIND CHILL WARNING MEANS THE COMBINATION OF
  VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUS WIND 
  CHILL VALUES LESS THAN 20 DEGREES BELOW ZERO. EXPOSED SKIN 
  CAN FREEZE IN 30 MINUTES OR LESS UNDER THESE CONDITIONS. 
  THIS MAY RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR 
  DEATH IF PRECAUTIONS ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE IN THE WARNING AREA SHOULD AVOID PROLONGED OUTDOOR
EXPOSURE LATE TONIGHT THROUGH 9 AM MONDAY MORNING. WEAR LAYERS OF
WARM CLOTHING THAT KEEP THE FACE...MOUTH...HEAD AND HANDS
COVERED.

&&

$$
000 
WWUS45 KVEF 091652
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
852 AM PST MON DEC 9 2013

NVZ014-015-091800-
/O.EXP.KVEF.WC.W.0001.000000T0000Z-131209T1700Z/
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL
852 AM PST MON DEC 9 2013

...WIND CHILL WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

THE WIND CHILL WARNING WILL EXPIRE AT 9 AM PST THIS MORNING FOR
LINCOLN COUNTY...ESMERALDA COUNTY AND CENTRAL NYE COUNTY. NORTH
WINDS WERE MOST ENHANCED OVER SOUTHERN LINCOLN AND NYE COUNTIES THIS
MORNING. WITH TEMPERATURES GRADUALLY CLIMBING UNDER A SUNNY SKY...WIND
CHILL VALUES ARE NO LONGER EXPECTED TO BE AT DANGEROUS LEVELS.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind chill warning went out at Dec 8, 10:05 AM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Dec 8, 10:05 AM PST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PST SUN DEC 8 2013

.SYNOPSIS...ANOTHER BLAST OF ARCTIC AIR WILL DIVE OUT OF CANADA
TODAY AND BRING ANOTHER ROUND OF SUB-FREEZING CONDITIONS TO THE
LOWER DESERT AREAS TONIGHT AND MONDAY NIGHT. THIS EVENT HAS THE
POTENTIAL TO BRING THE COLDEST CONDITIONS TO THE AREA SO FAR THIS
SEASON AND PRECAUTIONS SHOULD BE TAKEN TO MITIGATE POTENTIAL DAMAGE
OR HARM TO PLANTS...PETS AND EXPOSED PIPES. WARMER TEMPERATURES ARE
EXPECTED LATER IN THE WEEK...BUT SHOULD REMAIN SLIGHTLY BELOW
NORMAL.
&&

.UPDATE...THE GOING FORECAST FOR TODAY LOOKS FINE WITH NO IMMEDIATE
CHANGES NEEDED. ATTENTION IS FOCUSED ON THE COLD AIR MASS WHICH WAS
PLUNGING OUT OF ALBERTA CANADA INTO IDAHO AND MONTANA AND HEADED
DOWN INTO THE WESTERN STATES. THE LATEST TEMPERATURE GUIDANCE
INDICATES WESTERN AND SOUTHERN PARTS OF THE LAS VEGAS VALLEY MAY
DROP INTO THE TEENS MONDAY NIGHT AND EARLY TUESDAY MORNING. THE
EMPHASIS WILL BE ON VERY COLD TEMPERATURES IN THE DESERTS AND
IMPACTS ASSOCIATED WITH HARD FREEZE CONDITIONS. THIS IS ALREADY
HIGHLIGHTED BY THE WARNING IN EFFECT FOR TONIGHT AND MONDAY NIGHT.
&&

.AVIATION...FOR MCCARRAN...NORTHEAST WINDS WILL PERSIST THROUGH THIS
AFTERNOON WITH SPEEDS EXPECTED TO DECREASE TO LESS THAN 9 KTS BY
21Z. GUSTY NORTH WINDS WILL DEVELOP AFTER SUNRISE MONDAY AND
CONTINUE THROUGH THE DAY BEHIND A PASSING DRY COLD FRONT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHERLY WINDS CONTINUING THROUGH MUCH OF THE DAY
TODAY WITH THE STRONGEST WINDS EXPECTED IN NORTH WIND PRONE
AREAS...ESPECIALLY ALONG THE COLORADO RIVER VALLEY. EVEN STRONGER
NORTH WINDS EXPECTED MONDAY AS ANOTHER COLD FRONT MOVES THROUGH THE
REGION.
&&

.PREV DISCUSSION...
300 AM PST SUN DEC 8 2013

.SHORT TERM...SUNDAY THROUGH MONDAY NIGHT...THERE ARE A FEW
LINGERING CLOUDS MAINLY OVER NORTHERN MOHAVE COUNTY THIS MORNING BUT
SHOWER ACTIVITY HAS MOSTLY ENDED. GUSTY NORTH WINDS WILL CONTINUE
OVER THE AREA TODAY WITH HIGH TEMPERATURES EXPECTED TO BE AROUND 10
OR SO DEGREES COOLER THAN SATURDAY.

MORE ARCTIC AIR IS HEADED THIS WAY VIA SHORTWAVE ENERGY CURRENTLY
LOCATED JUST ON THE NORTH SIDE OF MONTANA THAT IS FORECAST TO PUSH
SOUTH THROUGH THE GREAT BASIN BY DAYBREAK MONDAY. GUSTY NORTH WINDS
ARE EXPECTED MONDAY WITH STRONG WINDS POSSIBLE IN NORTH WIND PRONE
AREAS SUCH AS THE COLORADO RIVER VALLEY. THE LATEST MOS NUMBERS
INDICATE SUSTAINED WINDS OF 25-30 MPH WITH GUSTS OVER 40 MPH ARE
POSSIBLE AT BULLHEAD CITY AP AND NEEDLES MONDAY AFTERNOON. THE BIG
STORY WILL BE THE COLD AIR THAT ARRIVES WITH THIS LATEST FRONT.
TEMPERATURES ARE EXPECTED TO FALL INTO THE MID TO UPPER 20S IN THE
LAS VEGAS VALLEY BY MIDNIGHT SUNDAY AND CONTINUE COOLING TO THE LOW
TO MID 20S BY RUSH HOUR. COLD CONDITIONS ARE FORECAST FOR MONDAY
WITH HIGH TEMPERATURES STRUGGLING TO REACH LOW MAX RECORD VALUES.
THIS WILL SET UP A POSSIBLE COLDER NIGHT MONDAY NIGHT INTO TUESDAY
MORNING. MOS GUIDANCE SUGGESTS WE WILL SEE TEMPERATURES COLDER THAN
WAS EXPERIENCED LATE LAST WEEK. IN RESPONSE...A HARD FREEZE WARNING
WILL BE ISSUED SHORTLY TO ADDRESS THESE CONCERNS.

.LONG TERM...TUESDAY THROUGH SATURDAY...WELL BELOW NORMAL
TEMPERATURES UNDER A DRY NORTHWEST FLOW ALOFT LOOK TO LAST INTO
TUESDAY. NORTH WINDS WILL EXTEND INTO TUESDAY DOWN THE LOWER
COLORADO RIVER VALLEY WITH BREEZY TO WINDY CONDITIONS OCCURRING
AROUND BULLHEAD CITY/LAUGHLIN.

MODELS IN GOOD AGREEMENT SHOWING A RIDGE OVER THE GREAT BASIN WITH
EITHER A WEAK CLOSED LOW OR OPEN TROUGH OVER NORTHWEST MEXICO. WITH
NORTHERLY FLOW FINALLY SHUTDOWN BOTH HIGH/LOW TEMPERATURES WILL
START TO RECOVER...BUT STILL NOT BACK TO NORMAL VALUES FOR THE
SECOND WEEK OF DECEMBER. THERE REMAIN SOME MODEL DIFFERENCES FOR
FRIDAY/SATURDAY. GFS DROPS A SHORTWAVE TROUGH ACROSS NORTHEAST
NEVADA FRIDAY AFTERNOON...WHILE THE ECMWF/GEM DEPICT A SPLIT FLOW
WITH A WEAK UPPER LOW FORMING AROUND NORTHERN BAJA MEXICO. ALL
SOLUTIONS AT THIS TIME LOOK DRY AND WOULD LIKELY ONLY BRING US SOME
MID/HIGH CLOUDS AT TIMES. TEMPERATURES WILL CONTINUE TO RECOVER
WITH NORMAL VALUES EXPECTED BY THE WEEKEND. FOR REFERENCE...NORMALS
FOR LAS VEGAS ON SATURDAY DEC 14 ARE 56/38.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM PST TUESDAY
     FOR NVZ016-017-020>022.
AZ...HARD FREEZE WARNING FROM 1 AM MONDAY TO 10 AM MST TUESDAY FOR
     AZZ003-036.
CA...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM PST TUESDAY
     FOR CAZ522>526.
&&

UPDATE/AVIATION...ADAIR
PREV DISCUSSION...SALMEN/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Dec 8, 3:31 AM PST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
331 AM PST SUN DEC 8 2013

AZZ003-CAZ522>526-NVZ016-017-020-022-091000-
NORTHWEST DESERTS-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
331 AM PST SUN DEC 8 2013 /431 AM MST SUN DEC 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY COLD OVERNIGHT LOW TEMPERATURES EXPECTED TONIGHT. A HARD FREEZE
WARNING GOES INTO EFFECT AT MIDNIGHT PST. LOW TEMPERATURES WILL
RANGE FROM THE TEENS TO MID 20S. IF NOT ALREADY DONE, PROTECT
SENSITIVE PLANTS, INSULT EXPOSED PIPES, RUN POOL PUMPS AT NIGHT TO
AVOID DAMAGE AND BRING PETS INDOORS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HARD FREEZE WARNING CONTINUES THROUGH 9 AM PST TUESDAY MORNING.
NO WEATHER HAZARDS ARE EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ527-NVZ021-091000-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
331 AM PST SUN DEC 8 2013 /431 AM MST SUN DEC 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

COLD OVERNIGHT LOW TEMPERATURES EXPECTED TONIGHT. A HARD FREEZE
WARNING GOES INTO EFFECT AT MIDNIGHT PST FOR THE LAKE MEAD NATIONAL
RECREATION AREA. LOW TEMPERATURES WILL BE IN THE LOW TO MID 20S.
IF NOT ALREADY DONE, PROTECT SENSITIVE PLANTS, INSULT EXPOSED
PIPES, RUN POOL PUMPS AT NIGHT TO AVOID DAMAGE AND BRING PETS
INDOORS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HARD FREEZE WARNING FOR THE LAKE MEAD NATIONAL RECREATION AREA
CONTINUES THROUGH 9 AM PST TUESDAY MORNING. STRONG NORTH WINDS ARE
EXPECTED ACROSS AREA LAKES AND THE LOWER COLORADO RIVER VALLEY
MONDAY. A WIND ADVISORY MAY BE NEEDED. NO HAZARDOUS WEATHER IS
EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519>521-NVZ014-015-018-019-091000-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
331 AM PST SUN DEC 8 2013 /431 AM MST SUN DEC 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES EXPECTED ONCE AGAIN TONIGHT AS AN ARCTIC AIR
MASS REMAINS OVER THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. VERY COLD
TEMPERATURES WILL CONTINUE INTO TUESDAY, BEFORE SOME RECOVERY IN THE
TEMPERATURES TAKES PLACE WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 2:48 AM PSTHard Freeze WarningVEFClark, Nye54 hr
Dec 8, 2:57 PM PSTWind AdvisoryVEF24 hr

Nearby

Wind Chill Warnings in Nevada, 2013Every wind chill warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.